Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 183, NWS Springfield, MO

November 15, 2009Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at Nov 15, 2009, 11:52 AM CST for Miller County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 15, 2009, 11:52 AM CST (17:52 UTC)
Expired
Nov 15, 2009, 4:00 PM CST
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Miller County, MO

The radar

The Springfield radar (KSGF), 142 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 15, 2:49 PM CSTFLASH FLOODEldon, MOSEVERAL LOW WATER ROADS AND BRIDGES ARE WATER COVERED AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 177 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 151752
FFWSGF
MOC131-152200-
/O.NEW.KSGF.FF.W.0183.091115T1752Z-091115T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 AM CST SUN NOV 15 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MILLER COUNTY IN CENTRAL MISSOURI...

* UNTIL 400 PM CST.

* AT 1151 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED   AN AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  RADAR ESTIMATES OF 1.5 TO 2.5 INCHES OF RAIN HAVE FALLEN ACROSS    
  NORTHERN MILLER COUNTY. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE HH IN TUSCUMBIA...
HIGHWAY 52 AT COON CREEK 3 MILES NORTHEAST OF TUSCUMBIA...
ROUTE Z AT BLUE SPRING CREEK SOUTHEAST OF ROCKY MOUNT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3842 9241 3834 9240 3833 9220 3829 9220
      3817 9263 3817 9264 3820 9264 3822 9270
      3834 9270 3835 9264 3844 9263

$$

HATCH
1 follow-up statement
000 
WGUS73 KSGF 152058
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 PM CST SUN NOV 15 2009

MOC131-152200-
/O.CON.KSGF.FF.W.0183.000000T0000Z-091115T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLER MO-
258 PM CST SUN NOV 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CST FOR
NORTHERN MILLER COUNTY...

AT 257 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
AREA. SEVERAL LOW WATER CROSSING ACROSS THE NORTHERN HALF OF THE 
COUNTY WERE FLOODED AND IMPASSABLE.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE HH IN TUSCUMBIA...
HIGHWAY 52 AT COON CREEK 3 MILES NORTHEAST OF TUSCUMBIA...
ROUTE Z AT BLUE SPRING CREEK SOUTHEAST OF ROCKY MOUNT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3842 9241 3834 9240 3833 9220 3829 9220
      3817 9263 3817 9264 3820 9264 3822 9270
      3834 9270 3835 9264 3844 9263

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 15, 9:42 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Nov 15, 9:42 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CST SUN NOV 15 2009

.DISCUSSION...

EXTENDED FORECAST THURSDAY THROUGH NEXT SUNDAY...ACTUALLY HAVE
DECENT AGREEMENT WITH THE GFS AND ECMWF THROUGH THIS PERIOD (JUST
SOME TIMING ISSUES). THE UPPER LEVEL LOW NOW MOVING INTO THE
FORECAST AREA WILL FINALLY LIFT NORTH...MOVING THROUGH THE WESTERN
GREAT LAKES THU. PATTERN TRANSITIONS TO A MORE ZONAL FLOW DURING
THIS TIME. ONE FAIRLY WEAK SHORTWAVE IS EXPECT TO MOVE THROUGH THE
AREA LATE THU/FRI WITH ONLY A WEAK SFC TROUGH/SFC LOW DEPICTED.
COULD SEE SOME VERY LIGHT PRECIP WITH THIS...BUT A MUCH STRONGER
SHORTWAVE IS EXPECTED TO MOVE INTO OR THROUGH THE PLAINS BY SAT AND
SUN WITH A MORE SIGNIFICANT FROPA. HAVE CHANCES FOR PRECIP/TSTMS
DURING THIS TIME. DSA

&&

.AVIATION...

A FRONT STALLED ACROSS THE AREA AND A STORM SYSTEM APPROACHING
FROM THE WEST WILL LEAD TO WIDESPREAD IFR CONDITIONS TODAY THROUGH
MONDAY. RAIN WILL BE CONCENTRATED NORTH OF THE FRONT FROM
SOUTHEAST KANSAS INTO CENTRAL MISSOURI TODAY THEN AREA WIDE
TONIGHT.

FOSTER

&&

.PREV DISCUSSION...
/ISSUED 538 AM CST SUN NOV 15 2009/

AN EXTENDED PERIOD OF CLOUDY AND WET WEATHER ALONG WITH THE
POTENTIAL OF HEAVY RAIN AND LOCALIZED FLOODING IS THE HEADLINE OF
THE FORECAST.

A SURFACE COLD FRONT EXTENDS FROM NEAR LAKE MICHIGAN TO ST.LOUIS
TO DALLAS. GULF MOISTURE CONTINUES TO GRADUALLY ADVECT NORTH WITH
DEW POINTS NEAR 50 DEGREES OVER MOST OF THE CENTRAL AND SOUTHERN
OZARKS. DEEPER GULF MOISTURE RESIDES IN SOUTHEAST TEXAS WITH
DEW POINTS IN THE 60S. ACROSS THE NORTHERN PLAINS...SURFACE HIGH
PRESSURE IS CENTERED OVER SOUTH DAKOTA WITH ANTICYCLONIC FLOW AND
DRY AIR ADVECTION AIDING IN SHARPENING THE BAROCLINIC ZONE ACROSS
THE REGION. ALOFT...AN UPPER LEVEL LOW IS CLOSING OFF OVER THE
FOUR CORNERS WITH MID AND HIGH LEVEL MOISTURE STREAMING NORTHEAST
ACROSS THE PLAINS AND THE OZARKS WITH SOUTHWEST FLOW ALOFT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING OVER
THE CENTRAL PLAINS AND TRACKING NORTHEAST INTO SOUTHEAST KANSAS
AND PORTIONS OF WEST MISSOURI. MOISTURE TRANSPORT FROM THE LOW
LEVEL JET WILL CONTINUE TO OVERRUN THE SURFACE FRONT AND A 700MB
FRONT EXTENDING FROM SOUTHEAST KANSAS TO NORTHEAST MISSOURI.
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP
THROUGHOUT THE DAY IN THE PLAINS AND TRACK INTO THE WESTERN
OZARKS AIDED BY A SLOW MOVING UPPER LEVEL LOW AND SHORTWAVES
EJECTING AHEAD OF THE LOW AND INTERACTING WITH THE FRONTAL
BOUNDARY. AFTER COORDINATING WITH SURROUNDING OFFICES...HAVE
OPTED TO HOLD OFF ON ANY FLOOD HEADLINES AT THIS TIME DUE TO:
(1) THE MAINLY ELEVATED AND SHOWERY NATURE OF THE PRECIPITATION
EXPECTED TODAY (2) ONLY MODEST RAINFALL RATES DESPITE SOME
TRAINING AND (3) THE DRY STRETCH OF WEATHER OVER THE LAST FEW DAYS
HAS ALLOWED THE GROUND TO DRY OUT SOME. HOWEVER...TODAYS RAINFALL
AMOUNTS COULD SUFFICIENTLY MOISTEN THE GROUND AND WITH HIGHER QPF
AMOUNTS AND RATES EXPECTED TONIGHT AND MONDAY ALONG WITH
ADDITIONAL TRAINING ALONG A MESOSCALE BOUNDARY THERE WILL BE THE
POTENTIAL FOR FLOODING AND A WATCH MAY BE REQUIRED TONIGHT INTO
LATER PERIODS.

CLOUDY AND WET WEATHER IS ANTICIPATED AT LEAST THROUGH WEDNESDAY
ALONG WITH BELOW NORMAL TEMPERATURES. MODEL CONSENSUS CONTINUES
FOR A SLOW PROGRESSION OF THIS LOW EAST THROUGH THE
PLAINS...TRACKING THROUGH SOUTHWEST MISSOURI AND EVENTUALLY
LIFTING NORTHEAST WEDNESDAY. THE NAM/GFS/GFS ENSEMBLES REMAIN THE
SLOWER SOLUTIONS WHILE THE ECMWF OFFERS A FASTER SOLUTION LIFTING
THE LOW NORTHWARD SOONER. THE FORECAST CONTINUES TO BE WEIGHTED
TOWARD THE NAM/GFS SOLUTIONS.

MONDAY NIGHT AND TUESDAY THE LOW KICKS EAST INTO SOUTHEAST KANSAS
AND SOUTHWEST MISSOURI WITH A CONTINUATION OF LIGHT TO MODERATE
RAIN SHOWERS EXPECTED. A CONVEYOR BELT OF WARM AND MOIST AIR
WRAPS AROUND THE BACK SIDE OF THE LOW INTO A COLDER AIR MASS WHICH
WILL LIKELY ALLOW FOR A CHANGE OVER TO SNOW ACROSS PORTIONS OF
EAST KANSAS MONDAY NIGHT. HOWEVER...AT THIS TIME FORECAST
SOUNDINGS SUPPORT SNOW CHANCES REMAINING WEST AND NORTH OF OUR
COUNTY WARNING AREA.

THE LOW WILL EXIT NORTHEAST WEDNESDAY NIGHT AND EARLY THURSDAY
WITH DRY WEATHER RETURNING WITH GRADUALLY CLEARING OF THE CLOUDS.
THEN DRY WEATHER IS ANTICIPATED UNTIL NEXT WEEKEND WITH ANOTHER
UPPER LOW POSSIBLY MOVING THROUGH THE REGION.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Nov 15, 5:06 AM CST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
506 AM CST SUN NOV 15 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
506 AM CST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE GENERALLY ALONG AND NORTH
OF A LINE FROM BRANSON TO VIENNA.

HEAVY RAIN ALONG WITH THE POTENTIAL OF LOCALIZED FLOODING WILL BE
POSSIBLE TONIGHT PRIMARILY ALONG AND SOUTHEAST OF A JOPLIN TO
VERSAILLES LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOW PRESSURE WILL GRADUALLY MOVE THROUGH THE PLAINS AND THE
OZARKS MONDAY THROUGH WEDNESDAY BRINGING ADDITIONAL RAINFALL
ALONG WITH THE POTENTIAL OF LOCALIZED FLOODING FROM AERIAL
RUNOFF. STORM TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH
LOCALIZED AMOUNTS NEAR 3 INCHES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 10:06 AM CSTFlash Flood WarningSGFMorgan6 hr
Nov 15, 12:46 PM CSTFlood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 25 more18 hr
Nov 15, 12:47 PM CSTFlash Flood WarningSGFBenton3 hr
Nov 15, 1:02 PM CSTFlash Flood WarningSGFBarton, Cedar, Jasper, St. Clair, Vernon3 hr
Nov 15, 2:47 PM CSTFlash Flood WarningSGFCamden6 hr
Nov 15, 3:32 PM CSTFlash Flood WarningSGFDallas5 hr
Nov 15, 3:45 PM CSTAreal Flood WarningSGFBarton, Benton, Cedar, Jasper, Miller, Morgan and 2 more6 hr
Nov 15, 5:38 PM CSTRiver Flood WarningSGFCedar18 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.